User:Oskykins/Harm potential of cannabinoids

From PsychonautWiki
Jump to: navigation, search

http://jat.oxfordjournals.org/content/37/8/534.full

While smoking of marijuana produces relatively mild acute side effects in most users, it very rarely causes the adverse effects observed rather commonly with similar use of synthetic cannabinoids, such as hypertension, agitation, hallucinations, psychosis, anxiety, seizures and panic attacks (1, 2, 14–16). The mechanism behind these adverse effects is not completely understood; however, seizures caused by JWH compounds are possibly due to antagonism of neuronal inhibitory networks, such as gamma-aminobutyric acid (GABA) channels, and activation of excitatory networks, such as metabotropic glutamate receptors, Na+ channels and Ca2+ channels (17). Theories underlying the neurobiological mechanism of hallucinations and psychosis include abnormal dopaminergic neurotransmission, as described in the dopamine hypothesis of schizophrenia, serotonergic transmission, as seen with the serotonergic hallucinogens, and NMDA glutamate receptor blockade (18–20). The cardiovascular symptoms, drug-induced anxiety, agitation and panic attacks, associated with use of synthetic cannabinoids, could be caused by activation of α1, β1 and β2 adrenoreceptors (21–25). Several deaths associated with synthetic cannabinoids have been reported even though it is unclear to what extent the cannabinoids contributed to death (26, 27).

In addition to acute adverse effects produced by synthetic cannabinoids, one case report indicates that chronic abuse may also result in severe withdrawal and dependence syndrome (28). Reports of animal experiments measuring ‘hazard’, reward and dependency by self-administration experiments or conditioned place preference experiments for many of the synthetic cannabinoids are inadequate today.

---

Fatal intoxication

A 17-year-old young male was found dead outdoors. In his pocket, a parcel with a brochure labeled ‘Smoke XXX. A potent potpourri’ together with a foil of herbs was found (sent by post 4 days earlier). A friend of the deceased told the police that he and the deceased had smoked the mixture of herbs. The friend took only two whiffs and felt dizzy and lost his perception of touch in his hands and after that went indoors. The deceased continued smoking outdoors alone. The temperature during the night was 6–8°C. The only toxicological finding was JWH-210, 12 ng/g femoral blood. The deceased had a low body mass index (BMI) of 16.4. The total weight of the lungs was 1264 g consistent with lung edema. Taken together, the circumstances, the histological and toxicological findings pointed toward intoxication. The cause of death was determined as hypothermia in combination with intoxication with psychotropic substances. The manner of death was accident.

https://www.unodc.org/documents/scientific/Synthetic_Cannabinoids.pdf

2.3 Toxicity of synthetic cannabinoids

There is no valid data on the toxicity of these compounds so far. Nevertheless it can be speculated that some of the metabolites, particularly of the AAIs carrying a naphthyl moiety, may have carcinogenic potential [52]. Although cannabis itself has a comparatively low acute toxicity, it cannot be dismissed that at least some of these compounds could cause severe or even life ‐ threatening intoxications when overdosed. This is particularly likely for compounds which act as full agonists at the CB 1 receptor, e. g. HU ‐ 210, CP ‐ 55,940 or WIN ‐ 55,212 ‐ 2 considering that THC only acts as a partial agonist at this same receptor site [19, 34].

Recently, an increase in the number and severity of symptoms observed in hospitalized persons after consumption of herbal mixtures containing JWH ‐ 122, e. g. ‘Lava Red’ and ‘OMG’, was observed in Germany [65] and Italy (EWS report, 07.12.2010). Some of these patients suffered from generalised muscular spasms and/or loss of consciousness, requiring artificial ventilation. This emphasizes that even slight changes in the molecular structure might lead to a dramatic increase in toxicity, bearing in mind that with JWH ‐ 018 such symptoms were not reported

  • [52] = Lin, C.Y., et al ., Toxicity and metabolism of methylnaphthalenes: comparison with naphthalene and 1 ‐ nitronaphthalene. Toxicology, 2009. 260 (1 ‐ 3): p. 16 ‐ 27.
  • [19] = Compton, D.R., et al ., Pharmacological profile of a series of bicyclic cannabinoid analogs: classification as cannabimimetic agents. J Pharmacol Exp Ther, 1992. 260 (1): p. 201 ‐ 9.
  • [34] = D'Ambra, T.E., et al ., Conformationally restrained analogues of pravadoline: nanomolar potent, enantioselective, (aminoalkyl)indole agonists of the cannabinoid receptor. J Med Chem, 1992. 35 (1): p. 124 ‐ 35

More sources

  • Lapoint J., James L.P., Moran C.L., Nelson L.S., Hoffman R.S., Moran J.H. Severe toxicity following synthetic cannabinoid ingestion. Clinical Toxicology (Phila) 2011;49:760-764.
  • Gunderson E.W., Haughey H.M., Ait-Daoud N., Joshi A.S., Hart C.L. ‘Spice’ and ‘K2’ herbal highs: a case series and systematic review of the clinical effects and biopsychosocial implications of synthetic cannabinoid use in humans. American Journal of Addiction 2012;21:320-326.
  • Simmons J.R., Skinner C.G., Williams J., Kang C.S., Schwartz M.D., Wills B.K. Intoxication from smoking ‘spice. Annals of Emergency Medicine 2011;57:187-188.
  • Auwarter V., Dresen S., Weinmann W., Muller M., Putz M., Ferreiros N. ‘Spice’ and other herbal blends: harmless incense or cannabinoid designer drugs? Journal of Mass Spectrometry 2009;44:832-837.
  • Schneir A.B., Cullen J., Ly B.T. ‘Spice’ girls: synthetic cannabinoid intoxication. Journal of Emergency Medicine 2011;40:296-299.
  • Every-Palmer S. Warning: legal synthetic cannabinoid-receptor agonists such as JWH-018 may precipitate psychosis in vulnerable individuals. Addiction 2010;105:1859-1860.
  • Auwarter V., Dresen S., Weinmann W., Muller M., Putz M., Ferreiros N. ‘Spice’ and other herbal blends: harmless incense or cannabinoid designer drugs? Journal of Mass Spectrometry 2009;44:832-837.